British Nurse Who Gave Wrong Woman Abortion Drug Can Keep License
by Steven Ertelt
July 21, 2008
London, England (LifeNews.com) — A British nurse who mistakenly gave the wrong woman the dangerous mifepristone abortion drug can keep her license and stay on the medical register. Ann Downer, 44, gave the wrong woman the drug because she mixed up two patients who shared the same first name.
Instead of giving the RU 486 abortion pill to the correct woman, she gave it to a woman who had only come into the Calthorpe Clinic for an initial consult.
Downer gave the woman a misoprostol pill, which is the second part of the chemical abortion procedure. The woman was forced to return to the center for a surgical abortion when she returned complaining of significant pain.
Downer could have been removed from the Nursing and Midwifery Council register as a result of her mistake.
However, after the council held a hearing, Downer will be able to continue practicing as a nurse. A caution will be placed on Downer’s record for three years, but she will be allowed to continue nursing, according to a London Telegraph report.
Nailah Mears, speaking for the Council during the hearing, discussed the mix-up.
"During the course of the morning, it was discovered Miss Downer had mistakenly administered the second visit treatment to patient A instead of patient B," she said. "The registrant failed to carry out proper identity checks, and as such did not realize the treatment was being given to the wrong patient."
"Once the mistake came to light, patient A was asked to return to the clinic and was later transferred to Birmingham Women’s Hospital," Mears explained.
Mears also explained that the woman who eventually received the second part of the abortion drug was past the nine week point of pregnancy at which the drug can’t be used.
Downer did not participate in the hearing but had admitted to giving the wrong patient the second part of the abortion drug.
The mistake comes just weeks after news surfaced about a young woman who died after using the mifepristone abortion drug.
Manon Jones had an abortion in June 2005 using the dangerous abortion drug RU 486 and bled to death two weeks later.
Jones, an 18-year-old student from Wales, experienced heavy bleeding after the abortion, which was incomplete and left part of the unborn child’s body inside her.
Manon’s father, Dewi Jones, told an inquest that he was never informed about his daughter’s pregnancy or her decision to have an abortion until she checked into Southmead Hospital in Bristol with complications.
Sign Up for Free Pro-Life News From LifeNews.com
Daily Pro-Life News Report Twice-Weekly Pro-Life
News Report Receive a free daily email report from LifeNews.com with the latest pro-life news stories on abortion, euthanasia and stem cell research. Sign up here. Receive a free twice-weekly email report with the latest pro-life news headlines on abortion, euthanasia and stem cell research. Sign up here.